Florida, 2011

Damaging Winds in Florida, July 24, 2011

July 24, 2011 · NWS JAX · 2 events in 1 county or zone

Scattered storms developed across the area with a weakening front to the north of the area and active sea breezes locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered storms developed across the area with a weakening front to the north of the area and active sea breezes locally.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 1:34 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 1:34 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT SUN JUL 24 2011

.SYNOPSIS...UPPER LEVEL ANTICYCLONE IS LOCATED NW OF THE FORECAST
AREA...WHILE MEAN LAYER RIDGE (100-500MB) REMAINS JUST SOUTH OF
THE AREA. MSAS ANALYSIS SHOWS A WEAK TROUGH ALONG GA COAST TO A
MESO-LOW NEAR THE OKEFENOKEE AND SW TO THE GULF COAST. CONVECTION
IS FIRING ALONG AND SOUTH OF THE TROUGH...MOVING NE UNTIL REACHING
THE EAST COAST SEABREEZE...THEN MOVING EAST AND OFFSHORE.

.SHORT TERM...BLENDED TOTAL PRECIP WATER SATELLITE PRODUCT SHOWS
PWATS ABOVE 2 INCHES...AND WITH PLENTY OF MOISTURE AND MAX TEMPS
IN THE 90S...EXPECT SCTD SHOWERS/STORMS THRU THE EVENING HOURS.
SIMILAR SCENARIO IS FORECAST AGAIN MONDAY WITH HEAT INDICES
TOPPING OUT NEAR 105 IN THE AFTN. MEAN LAYER RIDGE WILL DRIFT
FARTHER SOUTH AS UPPER TROUGH SLIDES DOWN THE EAST COAST. MORE
ACTIVITY IS EXPECTED ALONG THE EAST COAST AND THE WATERS AS WLY
FLOW KEEPS SEA BREEZE FROM ADVANCING INLAND.

MONDAY NIGHT AND TUESDAY BRING A TRANSITION TO DEEPER MOISTURE
INTO SRN GA WITH ADVANCING SHORTWAVE TROUGH AND ASSOCIATED COLD
FRONT. MORE CLOUDS WILL LIMIT TEMPS TO UPR 80S AND LOW 90S BUT
STILL HUMID WITH MID 70S DEWPOINTS. NUMEROUS SHOWERS/STORMS
EXPECTED FOR SE GA AND SCTD FOR FL. MET GUIDANCE HAS HIGHER POPS
THAN MAV DUE TO DRAGGING THE FRONT SOUTH OF THE STATE LINE.
CURRENT FORECAST IS A BLEND.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
FRONT IS STALLED OVER S GA KEEPING A BAND OF DEEP MOISTURE OVER
THE REGION. WILL GO WITH NUMEROUS STORMS FOR N PORTION MAINLY N OF
US HWY 82 AND SCTD STORMS ELSEWHERE. ON THURS...DEEP MOISTURE
BEGINS LIFTING N AND W PER THE GFS MODEL AS THE SURFACE RIDGE
BUILDS INTO THE LOCAL AREA. THE UPPER HIGH BUILDS BACK ACROSS
THE SOUTHEAST FRI/SAT WITH SFC RIDGE LINING UP ALONG THE FL/GA
BORDER...AND RESULTING DRIER EASTERLY FLOW WILL LOWER POPS BACK
BELOW CLIMO WHILE TEMPERATURES RETURN TO ABOVE NORMAL. BY SUNDAY
THE MODELS SHOW RIDGE SAGGING SOUTH ALLOWING SEA BREEZES ON BOTH
COASTS TO MOVE INLAND AND A LITTLE BETTER CHANCE FOR AFTN/EVNG
SHOWERS AND STORMS.

&&

.AVIATION...

SURFACE BASED INSTABILITY...CONVERGENCE ALONG THE SEA BREEZE...AND
OUTFLOWS FROM EARLIER SHOWERS AND STORMS WILL COMBINE FOR SCATTERED
CONVECTION THIS AFTERNOON INTO EARLY THIS EVENING. A FEW OF THESE
STORMS COULD AFFECT AREA TERMINALS. CONVECTION WILL DISSIPATE AFTER
SUNSET...WITH LOSS OF HEATING. UNLESS A TERMINAL GETS A SUBSTANTIAL
AMOUNT OF RAIN...OVERNIGHT FOG IS NOT EXPECTED. ISOLATED TO
SCATTERED CONVECTION CAN BE EXPECTED ONCE AGAIN ON MONDAY.

&&

.MARINE...

A TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST TOWARD THE CAROLINA
COAST THROUGH TUESDAY...THEN STALL OUT. THIS WILL LEAD TO AN
INCREASED CHANCE FOR SHOWERS AND STORMS THROUGH MID WEEK. A RIDGE OF
HIGH PRESSURE WILL BUILD ACROSS THE REGION LATE IN THE WEEK...AND
SHOULD HOLD THROUGH THE WEEKEND.

WIND SPEEDS ARE EXPECTED TO BE A LITTLE HIGHER AT NIGHT TONIGHT
MONDAY NIGHT...DUE TO NOCTURNAL LOW LEVEL EFFECTS. MARINE HEADLINES
ARE NOT ANTICIPTED FOR THIS PERIOD AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  75  89 /  20  30  30  60
SSI  79  91  78  88 /  20  40  30  50
JAX  75  94  76  90 /  20  30  10  40
SGJ  76  90  76  89 /  20  20  10  40
GNV  74  95  75  92 /  20  30  10  40
OCF  74  94  75  92 /  20  30  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/STRUBLE/KEEGAN
Hazardous weather outlook, Jul 24, 3:22 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SUN JUL 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
422 AM EDT SUN JUL 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HEAT INDICES 104 TO 109 THIS AFTERNOON...

HOT TEMPERATURES WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES IN THE
104 TO 109 RANGE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL DEVELOP THIS AFTERNOON AND EVENING OVER MAINLY
INLAND AREAS.

PATCHY SMOKE FROM THE HONEY PRAIRIE WILDFIRE COMPLEX IN THE
OKEFENOKEE SWAMP WILL AFFECT VISIBILITIES NEAR AND NORTHEAST OF
THE FIRE SITES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DAYTIME HEAT INDICES WILL REACH THE 104 TO 109 RANGE ACROSS MUCH OF
SOUTHEAST GEORGIA AND EXTREME NORTH FLORIDA MONDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THE PERIOD. STORMS WILL BE MORE NUMEROUS OVER SOUTHEAST
GEORGIA ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 24, 3:50 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT SUN JUL 24 2011

FLZ036-040-242130-
ALACHUA-MARION-
450 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA AND NORTHWESTERN MARION COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF FLEMINGTON...OR 9 MILES
NORTHEAST OF WILLISTON...MOVING NORTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FLEMINGTON...MICANOPY AND
ARCHER THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2935 8242 2948 8241 2947 8255 2948 8256
      2953 8256 2953 8265 2955 8267 2959 8266
      2971 8239 2940 8221 2934 8241
TIME...MOT...LOC 2050Z 162DEG 10KT 2946 8234

HESS
Special weather statement, Jul 24, 4:02 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT SUN JUL 24 2011

FLZ024-GAZ150-164-242130-
CHARLTON-NASSAU-WARE-
502 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN WARE...NORTHWESTERN NASSAU AND CENTRAL CHARLTON COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES WEST OF HILLIARD...MOVING NORTHWEST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HILLIARD THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3074 8229 3090 8211 3068 8190 3055 8205
TIME...MOT...LOC 2102Z 136DEG 9KT 3068 8205

HESS
Special weather statement, Jul 24, 4:13 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT SUN JUL 24 2011

FLZ036-242145-
ALACHUA-
513 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM
EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF GAINESVILLE TO 4 MILES SOUTH OF GAINESVILLE...MOVING EAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ALACHUA...GAINESVILLE...ROCHELLE...NEWNANS LAKE AND GAINESVILLE
AIRPORT THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8251 2985 8225 2955 8215 2953 8241
TIME...MOT...LOC 2113Z 263DEG 3KT 2975 8238 2962 8233

HESS
Special weather statement, Jul 24, 4:16 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT SUN JUL 24 2011

FLZ025-032-242145-
CLAY-DUVAL-
516 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY AND WESTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
JACKSONVILLE HEIGHTS TO 4 MILES NORTHEAST OF MIDDLEBURG...MOVING WEST
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PENNEY FARMS...LAKESIDE...JACKSONVILLE HEIGHTS...ASBURY LAKE...
MIDDLEBURG...MAXVILLE AND BALDWIN THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8177 2998 8205 3027 8205 3033 8199
      3032 8177
TIME...MOT...LOC 2117Z 109DEG 3KT 3026 8187 3009 8187

HESS
Special weather statement, Jul 24, 4:20 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 PM EDT SUN JUL 24 2011

FLZ035-242145-
GILCHRIST-
520 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
GILCHRIST COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
545 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES NORTHEAST OF BELL...STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELL THROUGH 545
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8292 2983 8290 2988 8288 2991 8286
      2992 8282 2992 8277 2986 8273 2983 8266
      2973 8267 2971 8292
TIME...MOT...LOC 2121Z 092DEG 2KT 2982 8277

HESS
Special weather statement, Jul 24, 4:42 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT SUN JUL 24 2011

FLZ022-035-036-242215-
ALACHUA-COLUMBIA-GILCHRIST-
542 PM EDT SUN JUL 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...EXTREME SOUTHERN COLUMBIA AND NORTHEASTERN GILCHRIST
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM
EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF NEWBERRY...OR 13 MILES
NORTHEAST OF TRENTON...MOVING NORTHWEST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY AND HIGH SPRINGS
THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2975 8282 2990 8283 2991 8262 2968 8252
      2957 8264
TIME...MOT...LOC 2142Z 144DEG 4KT 2970 8262

HESS

The radar

The Jacksonville radar (KJAX), 99 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 24, 4:42 PM EST
Where
Alachua County, 2.31 mi SSE of La Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.819, -82.387

Trees were blown down at 17700 N State Road 121.

Thunderstorm Wind, Alachua

When
July 24, 4:46 PM EST
Where
Alachua County, 4.06 mi SE of La Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
29.814, -82.347

County dispatch relayed a report of 2 trees blown down and blocking the road at 17115 NW County Road 231.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318712, 330087.